MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE
Catalog Number 71631035
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka surgery due to a fracture of the right femur, when passing the guide, it hit the shaft and broken it.When drilling the sterile 6.4mm drill, it hit the rod and ended up breaking.The position was lateral decubition, the drill tip was not removed from the patient.The procedure was resumed, without any delay, using a s+n back-up device.No further information available at the moment.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that as of the date of this medical investigation, responses to information requests have not been received and the provided intake forms are non-translated and hand-written.The material composition of the retained drill tip is listed as 17-4 stainless steel and the device is manufactured and intended as an externally communicating device which is not approved for long term internal tissue exposure; therefore, long term implantation data is not available.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Reportedly, ¿when passing the guide it hit the shaft and broken it.The drill tip was not removed from the patient.¿; therefore, a user technique contributed to the reported event.The patient impact includes the retained, non-implantable foreign body.It is unknown if the drill fragment is securely embedded in the bone so possible micro-motion and/or migration, local irritation/discomfort, and/or corrosion cannot be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
STERILE 6.4MM DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19656447
Report Number1020279-2024-01280
Device Sequence Number15102171
Product Code HRS
UDI-Device Identifier03596010605962
UDI-Public03596010605962
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631035
Device Lot Number17MNG0019
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2024
Supplement Date Received by Manufacturer07/31/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date08/06/2024
Date Device Manufactured04/25/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age21 YR
Patient SexMale